Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 11, 2001, 5:17 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 11, 2001, 5:17 PM CDT (22:17 UTC)
- Expired
- Apr 11, 2001, 5:45 PM CDT
- In force
- 28 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 5:24 PM CDT | Hail 0.75 | St Ansgar, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 112219 SVRLSE IAC067-131-112245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 517 PM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN NORTH CENTRAL IOWA FLOYD COUNTY IN NORTH CENTRAL IOWA * UNTIL 545 PM CDT * AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES SOUTHEAST OF AUSTIN TO 5 MILES SOUTH OF CHARLES CITY...MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... IN RURAL AREAS EAST OF CHARLES CITY AND OSAGE THROUGH 545 PM CDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHWEST WISCONSIN. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. $$ THOMPSON LAT...LON 4349 9304 4292 9304 4293 9257 4350 9257
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:57 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Apr 11, 2:57 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT WED APR 11 2001
MAIN FORECAST CONCERN IS WITH THE RAIN/SEVERE POTENTIAL THIS EVENING
AND THEN WINDS LATE TONIGHT INTO THURSDAY.
ANALYSIS EARLY THIS AFTERNOON INDICATED THE DEEP SURFACE LOW WAS
OVER NORTHWEST KANSAS. OCCLUDED FRONT EXTENDED FROM THE LOW INTO
EASTERN NEBRASKA AND WESTERN IOWA AND THEN SOUTH AS A COLD FRONT
INTO WESTERN MISSOURI. WARM FRONT EXTENDED FROM THE OCCLUSION IN
WESTERN IOWA INTO SOUTHERN WISCONSIN. WIDESPREAD SHOWERS AND STORMS
WERE NORTH OF THE WARM FRONT IN WISCONSIN AND MINNESOTA WITH A LINE
OF SEVERE STORMS AHEAD OF THE OCCLUDED FRONT.
MODELS INITIALIZED THE SURFACE LOW TOO HIGH BUT SEEM TO HAVE A GOOD
HANDLE ON THE POSITION AND MOVEMENT. AS THE LOW BEGINS TO LIFT OUT
OF THE LOWER PLAINS IT SHOULD RAPIDLY PICK UP SPEED AND SHOULD MOVE
INTO EASTERN MINNESOTA OR NORTHERN WISCONSIN BY THURSDAY MORNING.
STILL SOME QUESTION IF ENTIRE AREA WILL GET INTO THE WARM SECTOR
THIS EVENING AS OCCLUDED FRONT WILL ADVANCE QUICKLY NORTHEAST AS
WELL AND SHOULD CLEAR MOST OF THE FORECAST AREA THIS EVENING. AS
THE UPPER LEVEL LOW MOVES INTO THE UPPER MIDWEST...BEST PVA AND LIFT
WILL MOVE ACROSS THE AREA THIS EVENING WITH THE OCCLUDED FRONT.
EXPECT THE LINE OF STORMS CURRENTLY OVER CENTRAL IOWA TO MOVE ACROSS
THE FORECAST AREA THIS EVENING BRINGING ANOTHER ROUND OF WIDESPREAD
RAIN. QPF AMOUNTS SHOULD BE LESS THAN THIS MORNING...BUT WITH
ALREADY SATURATED GROUND FEEL IT IS BEST TO LEAVE THE FLASH FLOOD
WATCH IN PLACE.
ONCE THE LINE OF STORMS MOVES PAST THIS EVENING STILL CAN NOT
COMPLETELY RULE OUT SOME MORE SHOWERS AS THE UPPER LEVEL LOW AND
ASSOCIATED COLD POOL ALOFT MOVE OVERHEAD. THIS COULD BE ENOUGH TO
GENERATE SOME SCATTERED SHOWERS AND WILL HAVE CHANCE POPS FOR THE
OVERNIGHT HOURS. AS THE SURFACE AND UPPER LEVEL LOWS MOVE TO THE
NORTH LATE TONIGHT AND THURSDAY...TIGHT GRADIENT WILL SPREAD ACROSS
THE AREA AND STRONG SUBSIDENCE SHOULD DEVELOP. WINDS DO NOT LOOK TO
BE AS STRONG AS LAST WEEKEND BUT HIGHER TERRAIN AREAS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA SHOULD SEE WINDS IN THE ADVISORY RANGE
AND WILL ISSUE A WIND ADVISORY FOR LATE TONIGHT THROUGH THURSDAY
FOR THOSE AREAS.
WEAK RIDGING WILL BE OVER THE AREA THURSDAY NIGHT BEFORE THE NEXT
SHORT WAVE TROUGH MOVES IN FROM THE WEST IN THE NEAR ZONAL FLOW
LATE FRIDAY INTO FRIDAY NIGHT. SOME DIFFERENCES BETWEEN THE ETA AND
AVN IN THE TIMING OF THE SHORT WAVE TROUGH. FOR NOW WILL STAY WITH
THE SLIGHTLY SLOWER ETA SOLUTION AND LIMIT THE MENTION OF SHOWERS
TO FRIDAY NIGHT.
.LSE...FLASH FLOOD WATCH FOR TONIGHT...IAZ008>011-018-019-029-
030-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-061
WIND ADVISORY LATE TONIGHT AND THURSDAY...MNZ079-086-087-
094-095-IAZ008>010-018-019-029.
IRELANDIn the hours before
Special weather statement, Apr 11, 11:30 AM CDT, 5 hours 47 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-120300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1130 AM CDT WED APR 11 2001 HAZARD - HIGH RISK OF SEVERE STORMS HAS BEEN INCLUDED FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. MODERATE RISK OF SEVERE STORMS FOR MOST OF THE REST OF THE AREA. FLASH FLOOD PRODUCING RAINS CONTINUE TO BE A CONCERN ACROSS THE ENTIRE AREA. TIMING - SEVERE THREAT...ROUGHLY 3 PM TO 10 PM THIS AFTERNOON AND EVENING. HEAVY RAIN AND FLASH FLOOD THREAT...THIS AFTERNOON THROUGH THE EVENING HOURS TONIGHT. LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A STRONG LOW PRESSURE SYSTEM OVER NORTHWEST KANSAS AT LATE MORNING WILL LIFT NORTHEAST THIS AFTERNOON AND TONIGHT. A WARM FRONT WAS PUSHING INTO SOUTHERN IOWA...AND NORTHERN ILLINOIS... AND IS EXPECTED TO CONTINUE MOVING NORTH AHEAD OF THE ADVANCING LOW. THE AIRMASS SOUTH OF THIS FRONT IS VERY MOIST...AND IS EXPECTED TO BECOME QUITE UNSTABLE THIS AFTERNOON. DEEP LIFTING OF THE AIRMASS AHEAD OF THE STRONG LOW...AND STRONG WIND SHEAR ALOFT...WILL GENERATE WIDESPREAD THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...AND A THREAT OF FLASH FLOODING. ANY HEAVY RAINS THIS AFTERNOON AND TONIGHT WILL ONLY AGGRAVATE THE ONGOING RIVER FLOODING SITUATION ACROSS THE AREA. SPOTTER INFORMATION - SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SPOTTERS WILL BE NEEDED ANYTIME THROUGH THIS EVENING FOR HEAVY RAINFALL...FLASH FLOODING OR FLOODING REPORTS. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:34 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 41 min |
| Apr 11, 4:58 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 47 min |
| Apr 11, 5:11 PM CDT | Tornado Warning | ARX | Fayette | 64 min |
| Apr 11, 6:00 PM CDT | Tornado Warning | ARX | Winneshiek | 45 min |
| Apr 11, 6:26 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.